Alert archive / Nebraska / Tornado Warnings in 1999

Tornado Warning 42, NWS North Platte, NE

June 29, 1999Thomas County, Nebraska

NWS North Platte, NE issued this tornado warning at Jun 29, 1999, 5:33 PM CDT for Thomas County, Nebraska. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 1999, 5:33 PM CDT (22:33 UTC)
Expired
Jun 29, 1999, 6:35 PM CDT
In force
62 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Thomas County, NE

The radar

The North Platte radar (KLNX), 5 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 6:25 PM CDTHail 1.75Halsey, NE
Jun 29, 6:25 PM CDTHail 1Halsey, NE
Jun 29, 6:25 PM CDTHail 0.75Halsey, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1999-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1999-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
418 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 292234 RRA
TORLBF
NEC171-292335-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
533 PM CDT TUE JUN 29 1999

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN THOMAS COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 635 PM CDT

* AT 532 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A TORNADO
  28 MILES EAST OF MULLEN OR 9 MILES NORTH OF THEDFORD... MOVING
  SOUTHEAST AT 25 MPH.

THE TORNADO IS EXPECTED TO REMAIN OVER FARMS AND RANCHES IN RURAL
AREAS NORTHEAST OF THEDFORD.

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

WERT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at Jun 29, 1:10 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jun 29, 1:10 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
110 PM CDT TUE JUN 29 1999

...MODEL PERFORMANCE...SOME RATHER LARGE DIFFERENCES AMONG ALL MODELS
FOR FORECAST PERIOD. NGM SHOWING USUAL BIASES. ETA A BIT ON THE SLOW
SIDE...AND PCPN FIELDS LOOK A BIT OVERDONE. AVN LOOKS GOOD FOR TIMING
BUT NOT SO HOT ON PLACEMENT OF LOW. GOING WITH ETA FOR THE MOST PART AS
IT IS THE LEAST WORST AS FAR AS I CAN TELL. FAST FLOW PATTERN CONTINUES
THROUGH THURSDAY...CONTINUALLY SETTING UP LEE SIDE TROF TO CONTEND
WITH.

TONIGHT...H8 TROF PROGGED FROM IML-ANW LINE BY 00Z. THEN 06Z-12Z AS LOW
SPINS UP OVER SOUTHERN PLAINS...NORTHWEST NEBRASKA IS UNDER SUBSIDENCE
WITH ANTICYCLONIC CIRCULATION...SHUNTING BULK OF MOISTURE TO EXTREME
SOUTHERN PORTION OF ZONES. LOOKING FAIRLY DRY FOR OUR AREA WITH L & V
WIND.

WEDNESDAY/NIGHT...ETA/AVN HAVE DIFFERING OPINIONS ON WHAT HAPPENS TO THE
LOW AT H8. ETA PUTS IT FAR SOUTH...ALLOWS SOME MOISTURE TO RETURN TO
CENTRAL NEB. AVN PUTS IT IN SOUTH CENTRAL KS...NO MOISTURE FOR NEB
UNTIL 00Z THURDAY. SOUTHERLY WIND. ETA HAS IT RAINING AT LBF BY 00Z
THURS. PRETTY GOOD JET ENTERING FROM THE NORTHWEST AT H2 PUSHES
EVERYTHING RAPIDLY EAST OF US BY 12Z THURSDAY. AVN SLOWER...KEEPS H7
OMEGA SOUTH OF US...DOESNT GET THINGS GOING UNTIL 06Z THURS. IT LOOKS
LIKE POPS OF SOME SORT WILL BE NEEDED WED NIGHT.

THURS...MAYBE SOME LEFTOVER SHOWERS/STRATUS/MAYBE EVEN FOG IN THE
MORNING.  ABUNDANT MOISTURE AROUND AS WE LOSE UPPER LEVEL SUPPORT IN THE
WAY OF GOOD DIVERGENCE. GOOD DRYING THURSDAY AFTERNOON.

EXTENDED...FRI/SAT/4TH OF JULY...MRF AS USUAL TRYING TO BUILD HUGE RIDGE
OVER MISSOURI RIVER VALLEY. HAVE BEEN BURNED ON THIS SCENARIO SEVERAL
TIME IN PAST MONTH.  TEND TO THINK RIDGE (IF IT BUILDS) WILL BE FARTHER
EAST AS LOW DIGS INTO CALIFORNIA COAST. WILL GO SOMEWHAT BELOW FMR/FAN
TEMPS FOR HIGHS. AS FOR POPS...CHN OF LATE AFT TSRA FOR FRIDAY AND
SUNDAY.

.LBF...NONE.

SLM

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 4:12 PM CDTTornado WarningLBFCherry63 min
Jun 29, 4:23 PM CDTTornado WarningLBFCherry62 min
Jun 29, 5:23 PM CDTTornado WarningLBFCherry47 min
Jun 29, 5:53 PM CDTSevere Thunderstorm WarningLBFBlaine47 min
Jun 29, 6:25 PM CDTTornado WarningLBFBlaine, Thomas60 min
Jun 29, 6:35 PM CDTTornado WarningLBFCuster65 min

Nearby

Tornado Warnings in Nebraska, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.